[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.146.184.210. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1986

Inapparent Intravenous Procaine-Reply

Author Affiliations

Children's Hospital National Medical Center 111 Michigan Ave NW Washington, DC 20010

Am J Dis Child. 1986;140(6):503. doi:10.1001/archpedi.1986.02140200012003
Abstract

In Reply.—Colonel Weir questions whether a true intramuscular injection could ever cause Hoigne's syndrome or whether this syndrome is actually provoked by inadvertent intravascular injection. The intramuscular route remains a possibility. Once in the organism, procaine and penicillin are rapidly separated by procaine esterase. The level of plasma procaine has been shown to be significantly raised immediately following the intramuscular injection of procaine penicillin (being undetectable only 30 minutes later).1 However, there is no question that in at least some instances inadvertent intravascular injection may be responsible for the symptomatology. To support this viewpoint one can cite patients complaining about the "taste" of medication almost immediately after the injection.2 Moreover, patients with cardiovascular insufficiency seem to constitute a risk group for the condition,3 suggesting the possibility of embolic phenomena. Indeed, anxiety, tinnitus, visual difficulty, and paresthesias have been described secondary to fat emboli, and therefore it

First Page Preview View Large
First page PDF preview
First page PDF preview
×